Hail, Crook
- When
- August 26, 3:40 PM MST
- Where
- Crook County, 15.33 mi N of Hulett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -104.560
Severe thunderstorms developed over northern Crook County and slowly tracked to the east-southeast. Hail around quarter size fell with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed over northern Crook County and slowly tracked to the east-southeast. Hail around quarter size fell with the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 12:33 PM MST, 3 hours 7 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 133 PM MDT Fri Aug 26 2022 .DISCUSSION...(This Evening Through Friday) Issued at 133 PM MDT Fri Aug 26 2022 Satellite imagery this aftn shows several features of interest. First, to our east across ern ND/SD, a remnant MCV with a lingering broad area of stratiform precip and some embedded convection persists after bringing multiple inches of rainfall to wrn/cntrl SD last night into this morning. Second, a robust vort max is moving ewd near the MT/AB border, supporting the development of convection in recent hours to its east and south. Closer to home, a cu/stratocu field associated with residual enhanced low-level moisture is gradually eroding from SW to NE across wrn SD, while a diurnal cu field over the Black Hills is showing signs of deepening. Differential heating and mixing, partially a result of the cu/stratocu field, has led to a rather strong temperature gradient across the area, with mid-upper 60s in our far east and mid 80s over nern WY. Predominant low-level wind direction is southerly, with largely southwest winds west of the Black Hills and southeast winds to their east. However, flow perturbations near terrain are notable, with localized backing and convergence along the nrn/nern periphery of the Black Hills. These perturbations have led to a relatively warm and moist corridor in the vicinity of I-90 from Beulah to Rapid City, consistent with a localized pocket of MLCAPE > 1500 J/kg per the latest RAP. Given the locally favorable thermodynamic environment over the nrn/nern Black Hills and foothills and the ongoing deepening of cu owing to local convergence, would not be surprised to see one or two storms develop over terrain thru mid-aftn. Along with aforementioned MLCAPE of > 1500 J/kg, latest SPC SFCOA suggests effective bulk shear magnitudes of 30-35 kt, which could be underestimated based on localized backing. If updrafts can mature, a supercell mode would be most likely thru mid-to-late aftn in this environment. Storms would likely gradually move S/SE along the Black Hills convergence zone and within the corridor of the most favorable thermodynamic environment. This could result in primarily a large hail threat in the nrn/cntrl hills and adjacent foothills. If any convection manages to move off of the hills, it will encounter a progressively less favorable thermodynamic environment owing to less opportunity for diurnal heating and destabilization as a result of morning/early aftn cloud cover, leading to gradual weakening and eventual demise later this aftn. As the vort max over MT approaches our region late this aftn into the evening, convection will become increasingly likely from west to east. Deeper, drier boundary layers to the west and stronger large- scale forcing will promote upscale growth and storm interactions, resulting in a transition from primarily a hail threat to primarily a straight-line wind threat, with HREF max wind gusts across nern WY quite high as we head into the evening. Despite above normal PWATs, progressive storm motions driven by cold pool propagation should limit flash flooding concerns compared to last night. Nonetheless, brief locally heavy rainfall will still be possible. In the wake of the disturbance crossing the region tonight, shortwave ridging will build into the northern High Plains tomorrow. This ridging should limit convective activity compared to recent days, though continued above near to slightly above normal PWATs may support a few diurnal showers/storms. Short-lived ridging gives way to an approaching compact but robust vort max late tomorrow into early Sunday. This disturbance will be accompanied by PWATs back in the 125 to 150 percent of normal range, particularly across our nrn half, closer to stronger Q-vector convergence in association with the wave. Though nocturnal timing may limit overall convective intensity/coverage, still expect some activity across at least nwrn SD given forcing and PWATs. Beyond Sunday, zonal flow aloft transitions to northwest flow aloft as longwave ridging again builds over the wrn CONUS. This will support drier conditions and gradually warming temperatures thru at least the middle of next week. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1033 AM MDT Fri Aug 26 2022 MVFR and localized IFR cigs around western SD will slowly diminish through early afternoon. Another round of showers/thunderstorms will develop across northeast WY mid to late afternoon then spread east across western SD this evening. MVFR to localized IFR conditions with stronger storms. At this time, it does not look widespread stratus/fog will develop again tonight. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 430 AM MDT Fri Aug 26 2022 SDZ001-002-012>014-024>026-028>032-072>074-WYZ054-056>058-071- 271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 430 AM MDT Fri Aug 26 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include wind gusts around 60 mph, hail of quarter sized or larger, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041>044-046-047-049-WYZ055-271300- Southern Foot Hills-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Southern Campbell- 430 AM MDT Fri Aug 26 2022 /530 AM CDT Fri Aug 26 2022/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible late this afternoon and tonight. However, severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
129 PM MDT FRI AUG 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 3 S DWTN RAPID CITY 44.04N 103.22W
08/26/2022 M1.53 INCH PENNINGTON SD NWS EMPLOYEE
24-HOUR RAINFALL.
0700 AM HEAVY RAIN 3 E WASTA 44.07N 102.39W
08/26/2022 M3.44 INCH PENNINGTON SD COCORAHS
24-HOUR RAINFALL.
0700 AM HEAVY RAIN 4 WNW RAPID CITY ARPT 44.06N 103.14W
08/26/2022 M1.62 INCH PENNINGTON SD COCORAHS
24-HOUR RAINFALL.
0800 AM HEAVY RAIN 5 SE PHILIP 44.00N 101.58W
08/26/2022 M2.20 INCH HAAKON SD COCORAHS
24-HOUR RAINFALL.
1000 AM HEAVY RAIN LEAD 44.35N 103.75W
08/26/2022 M0.88 INCH LAWRENCE SD CO-OP OBSERVER
24-HOUR RAINFALL.
&&
JJSpecial Weather Statement
National Weather Service Rapid City SD
401 PM MDT Fri Aug 26 2022
WYZ054-262230-
Northern Campbell WY-
401 PM MDT Fri Aug 26 2022
...A strong thunderstorm will impact portions of northwestern
Campbell County through 430 PM MDT...
At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Spotted Horse, or 42 miles northwest of Gillette,
moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spotted Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4475 10598 4485 10596 4483 10570 4467 10578
TIME...MOT...LOC 2201Z 285DEG 15KT 4479 10594
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SherburnSpecial Weather Statement
National Weather Service Rapid City SD
428 PM MDT Fri Aug 26 2022
WYZ054-262315-
Northern Campbell WY-
428 PM MDT Fri Aug 26 2022
...Strong thunderstorms will impact portions of northern Campbell
County through 515 PM MDT...
At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southwest of Biddle to 5 miles south
of Recluse to 5 miles southwest of Echeta. Movement was east at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Echeta, Weston, Recluse and Gillette Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4500 10565 4500 10513 4457 10521 4431 10551
4437 10602 4440 10602
TIME...MOT...LOC 2228Z 283DEG 16KT 4494 10563 4466 10567 4439 10593
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SherburnThe Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
2 hail. Local standard time, as filed.
A lot of hail to quarter size on the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045750, 1045754.